Alert archive / Louisiana / Tornado Warnings in 2004

Tornado Warning 6, NWS New Orleans, LA

February 23, 2004Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Feb 23, 2004, 10:44 AM CST for Plaquemines Parish, Louisiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2004, 10:44 AM CST (16:44 UTC)
Expired
Feb 23, 2004, 11:15 AM CST
In force
31 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 23, 10:00 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 476 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
476 m²/s²
0-3 km storm-relative helicity
736 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WFUS54 KLIX 231644
TORNEW
LAC075-231715-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1045 AM CST MON FEB 23 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA

* UNTIL 1115 AM CST

* AT 1042 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER PLAQUEMINES
  PARISH...OR ABOUT 6 MILES EAST OF BELLE CHASSE...MOVING SOUTH AT 20
  MPH.

SEEK SHELTER ON THE LOWEST FLOOR OF A BUILDING IN AN INTERIOR HALLWAY
OR ROOM SUCH AS A CLOSET OR BATHROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2988 8992 2989 9001 2970 8999 2974 8983

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Feb 23, 4:15 AM CST, 6 hours 29 minutes earlier.

Area forecast discussion, Feb 23, 4:15 AM CST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
415 AM CST MON FEB 23 2004

.DISCUSSION...LATEST INFRARED SATELLITE AND UPPER AIR CHARTS
CONTINUE TO SHOW A TROUGH ALONG THE CALIFORNIA COAST AND SOUTHWEST
FLOW FROM WEST TEXAS ACROSS SOUTH CENTRAL AND SOUTHEAST CONUS.
SURFACE MAP SHOWED A BROAD 1012MB LOW OVER WEST CENTRAL GULF WITH
ASSOCIATED WARM FRONT/TROUGH EXTENDING NORTHEAST JUST SOUTH OF
LOUISIANA COAST.

SHORT RANGE MODELS CONTINUE TO SHOW THE TROUGH NEAR CALIFORNIA
MOVING EAST THROUGH MID WEEK. AT 5H...TROUGH WILL BECOME A CLOSED
LOW AND MOVE TOWARD ARIZONA BY THIS EVENING.  AT THE SURFACE...THE
DEVELOPING LOW OVER WEST CENTRAL GULF AND ANOTHER OVER CENTRAL TEXAS
WILL REMAIN STATIONARY THROUGH TONIGHT. HOWEVER...THE WARM
FRONT/TROUGH AXIS IS EXPECTED TO DRIFT NORTH ALONG SOUTHEAST TEXAS
COAST AND LOUISIANA COAST. AS THE LOW LEVEL JET SETS UP THIS
MORNING...HELICITY VALUES INITIALLY INCREASES TO 400 TO 500 M2/S2
ELEVATED ACCORDING TO MESOETA. HELICITIES DECREASES THIS AFTERNOON
TO NEAR 200 M2/S2 AS LOW LEVEL FLOW BECOMES SOUTHWEST AND SPEED
SHEAR REMAINS. SEVERAL VORT MAXES EMBEDDED IN THE SOUTHWEST
SUBTROPICAL FLOW ARE EXPECTED TO MOVE FROM CENTRAL AND SOUTH TEXAS
TO GEORGIA TODAY. WITH THE WARM FRONT BOUNDARY EXPECTED TO BECOME
MORE WEST TO EAST TODAY...SOUTHWEST FLOW ALOFT OVER THE BOUNDARY
SHOULD INHIBIT TRAINING OF CONVECTION ALONG THE BOUNDARY.
HOWEVER...MOST AREAS MAY RECEIVE AN INCH TO TWO INCHES WITH ISOLATED
HIGHER AMOUNTS. THE JET AXIS IS EXPECTED TO SAG SOUTH ACROSS THE
NORTH GULF. UPPER LEVEL CLOSED LOW IS EXPECTED TO MOVE EAST TO
SOUTHEAST TEXAS/SOUTHWEST LOUISIANA BY TUESDAY NIGHT. EXPECT STRONG
CONVECTION TUESDAY AFTERNOON/EVENING. GFS...ETA AND NGM TRACKS OF
THE CLOSED LOW ARE FARTHER SOUTH THAN PREVIOUS RUNS. ASSOCIATED
SURFACE LOW IS NOW EXPECTED TO TRACK ACROSS THE FORECAST AREA
TUESDAY NIGHT INTO WEDNESDAY MORNING. AS THE UPPER LEVEL LOW PASSES
EAST OF THE FORECAST AREA DRY AIR ON THE SOUTHWEST SIDE MAY DECREASE
POPS ACROSS THE SOUTH HALF OF THE FORECAST AREA TUESDAY NIGHT AFTER
MIDNIGHT INTO WEDNESDAY MORNING. WRAP AROUND MOISTURE ON THE BACK
SIDE OF THE LOW WILL LINGER RAIN CHANCES WEDNESDAY ESPECIALLY NORTH
ZONES AND EARLY THURSDAY FOR NORTHEAST ZONES. DRY PERIOD SHOULD
OCCUR FRIDAY THROUGH LATE SATURDAY BEFORE SYSTEM MOVES THROUGH THE
MID MISSISSIPPI VALLEY SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB 56 52 62 53 /  + 70 60 80
BTR 61 58 61 52 / 90 70 60 80
MSY 69 60 66 56 / 80 70 60 80
GPT 59 59 64 56 / 70 70 60 80
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.
&&

18
Hazardous weather outlook, Feb 23, 10:00 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1000 AM CST MON FEB 23 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-241100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1000 AM CST MON FEB 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTH...SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT...EXTENDING FROM JUST SOUTH OF LAKE CHARLES TO LAKE
PONTCHARTRAIN...IS EXPECTED TO DRIFT SLIGHTLY NORTH AND BECOMIE
STATIONARY TONIGHT. SOUTHWEST FLOW ALOFT WILL BRING DISTURBANCES
ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI AND INTERACT WITH
MOISTURE TO CREATE WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS. A
FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL AND WINDS GUSTING TO 30
MPH.

.RIVER FLOODING...RIVER FLOODING IS STILL OCCURRING ON THE LOWER
PEARL RIVER AND ON THE ATCHAFALAYA RIVER AT MORGAN CITY. REFER TO
THE LATEST RIVER FLOOD STATEMENTS ISSUED BY THE NATIONAL WEATHER
SERVICE FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
UPPER LEVEL LOW AND SURFACE LOW WILL MOVE EAST ACROSS SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI TUESDAY AFTERNOON AND
EVENING...PRODUCING SHOWERS AND THUNDERSTORMS. A FEW THUNDERSTORMS
MAY BECOME SEVERE TONIGHT AND TUESDAY. HAIL AND DAMAGING WINDS WOULD
BE THE MAIN THREAT.

HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY THROUGH SUNDAY.

.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER PEARL
AND ATCHAFALAYA RIVERS. ADDITION RAINFALL MAY CAUSE FLOODING OF
ADDITIONAL RIVERS AS WELL. REFER TO THE LATEST RIVER FLOOD
STATEMENTS AND WARNINGS ISSUED BY THE NATIONAL WEATHER SERVICE FOR
FURTHER INFORMATION.

.MARINE...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP BY
TUESDAY NIGHT WITH WINDS OVER THE GULF COASTAL WATERS INCREASING
FROM THE NORTH TO 20 TO 25 KNOTS. WINDS AND SEAS OVER THE COASTAL
WATERS AND TIDAL LAKES ARE EXPECTED TO SUBSIDE THURSDAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 9:10 AM CSTSpecial Marine WarningLIX50 min
Feb 23, 9:24 AM CSTTornado WarningLIXLafourche, Terrebonne36 min
Feb 23, 10:09 AM CSTTornado WarningLIXSaint Charles36 min
Feb 23, 10:36 AM CSTSpecial Marine WarningLIX114 min
Feb 23, 12:22 PM CSTSpecial Marine WarningLIX113 min
Feb 23, 1:06 PM CSTSpecial Marine WarningLIX114 min
Feb 23, 1:43 PM CSTSevere Thunderstorm WarningLIXPlaquemines62 min
Feb 23, 3:19 PM CSTSevere Thunderstorm WarningLIXIberville, Pointe Coupee, West Baton Rouge41 min
Feb 23, 3:24 PM CSTSpecial Marine WarningLIX2 hr
Feb 23, 3:24 PM CSTSpecial Marine WarningLIX2 hr
Feb 23, 4:00 PM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, West Baton Rouge30 min
Feb 23, 5:38 PM CSTSpecial Marine WarningLIX82 min

Nearby

Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.